Hierarchic finite element bases on unstructured tetrahedral meshes

M. Ainsworth, J. Coyle

Research output: Contribution to journalArticle

100 Citations (Scopus)

Abstract

The problem of constructing hierarchic bases for finite element discretization of the spaces H1, H(curl), H(div) and L2 on tetrahedral elements is addressed. A simple and efficient approach to ensuring conformity of the approximations across element interfaces is described. Hierarchic bases of arbitrary polynomial order are presented. It is shown how these may be used to construct finite element approximations of arbitrary, non-uniform, local order approximation on unstructured meshes of curvilinear tetrahedral elements.
LanguageEnglish
Pages2103-2130
Number of pages27
JournalInternational Journal for Numerical Methods in Engineering
Volume58
Issue number14
DOIs
Publication statusPublished - Dec 2003

Fingerprint

Tetrahedral Mesh
Unstructured Mesh
Polynomials
Finite Element
Interface Element
Approximation Order
H-space
Curl
Finite Element Discretization
Arbitrary
Finite Element Approximation
Polynomial
Approximation

Keywords

  • hierarchic finite element bases
  • finite element analysis
  • statistics
  • numerical engineering

Cite this

@article{0c9a7f9025f54a4390970df1b9a2e346,
title = "Hierarchic finite element bases on unstructured tetrahedral meshes",
abstract = "The problem of constructing hierarchic bases for finite element discretization of the spaces H1, H(curl), H(div) and L2 on tetrahedral elements is addressed. A simple and efficient approach to ensuring conformity of the approximations across element interfaces is described. Hierarchic bases of arbitrary polynomial order are presented. It is shown how these may be used to construct finite element approximations of arbitrary, non-uniform, local order approximation on unstructured meshes of curvilinear tetrahedral elements.",
keywords = "hierarchic finite element bases, finite element analysis, statistics, numerical engineering",
author = "M. Ainsworth and J. Coyle",
year = "2003",
month = "12",
doi = "10.1002/nme.847",
language = "English",
volume = "58",
pages = "2103--2130",
journal = "International Journal for Numerical Methods in Engineering",
issn = "0029-5981",
number = "14",

}

Hierarchic finite element bases on unstructured tetrahedral meshes. / Ainsworth, M.; Coyle, J.

In: International Journal for Numerical Methods in Engineering, Vol. 58, No. 14, 12.2003, p. 2103-2130.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Hierarchic finite element bases on unstructured tetrahedral meshes

AU - Ainsworth, M.

AU - Coyle, J.

PY - 2003/12

Y1 - 2003/12

N2 - The problem of constructing hierarchic bases for finite element discretization of the spaces H1, H(curl), H(div) and L2 on tetrahedral elements is addressed. A simple and efficient approach to ensuring conformity of the approximations across element interfaces is described. Hierarchic bases of arbitrary polynomial order are presented. It is shown how these may be used to construct finite element approximations of arbitrary, non-uniform, local order approximation on unstructured meshes of curvilinear tetrahedral elements.

AB - The problem of constructing hierarchic bases for finite element discretization of the spaces H1, H(curl), H(div) and L2 on tetrahedral elements is addressed. A simple and efficient approach to ensuring conformity of the approximations across element interfaces is described. Hierarchic bases of arbitrary polynomial order are presented. It is shown how these may be used to construct finite element approximations of arbitrary, non-uniform, local order approximation on unstructured meshes of curvilinear tetrahedral elements.

KW - hierarchic finite element bases

KW - finite element analysis

KW - statistics

KW - numerical engineering

U2 - 10.1002/nme.847

DO - 10.1002/nme.847

M3 - Article

VL - 58

SP - 2103

EP - 2130

JO - International Journal for Numerical Methods in Engineering

T2 - International Journal for Numerical Methods in Engineering

JF - International Journal for Numerical Methods in Engineering

SN - 0029-5981

IS - 14

ER -